Alert archive / California / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 2, NWS Sacramento, CA
NWS Sacramento, CA issued this severe thunderstorm warning at Jun 5, 1997, 3:25 PM PDT for Sierra County, California. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 5, 1997, 3:25 PM PDT (22:25 UTC)
- Expired
- Jun 5, 1997, 4:15 PM PDT
- In force
- 50 min
- Issued by
- NWS Sacramento, CA
- Area
- Whole counties
County Sierra County, CA
The radar
The Reno radar (KRGX), 92 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 10.4 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1159 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
873 WUUS1 KSAC 052229 RRA SVRSAC CAC057-061-091-052315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SACRAMENTO CA 325 PM PDT THU JUN 5 1997 THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 415 PM PDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN NORTHEAST CALIFORNIA ...CENTRAL PLACER COUNTY...WESTERN SIERRA COUNTY...WEST CENTRAL NEVADA COUNTY... DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM WESTERN SIERRA COUNTY TO NORTH OF COLFAX IN PLACER COUNTY. MOVEMENT WAS TO THE SOUTHWEST NEAR 5 MILES AN HOUR. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DONT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. LAM/JAM/JHM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:04 PM PDT, 21 minutes earlier.
Area forecast discussion, Jun 5, 3:04 PM PDT, 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SACRAMENTO CA 245 PM PDT THU JUN 05 1997 CLOSED LOW HAS BROUGHT MORE INSTABILITY THAN ANTICIPATED THIS AM. THUNDERSTORMS ARE EVEN THREATENING CIC-OVE AREA THIS AFTN AND MUCH OF THE SIERNEV F/H...BESIDES THE SIERNEV ITSELF. SO FIRST PERIOD HAS BEEN UPDATED FOR THIS. AS THE LOW DROPS SOUTH DURING THE NEAR TERM...UNSTABLE AIR SHOULD ALSO MOVE SOMEWHAT WITH IT. HOWEVER STAB MACRO PROGRAM IN PCGRIDDS INDICATES AT LEAST AS FAR NORTH AS LAKE TAHOE AREA FOR FRIDAY...SO HAVE PUT CHANCE IN SIERNEV...BUT NOTHING FOR FOOTHILLS--WITHOUT THE LOW RIGHT OVERHEAD THUNDERSTORMS SHOULD DEVELOP IN SIERNEV AND LOSE PUNCH AS GROUND DROPS AWAY FROM UNDERNEATH. BESIDES CONVECTION IN THE MTNS...THE MAIN FORECAST PROBLEM IS BUILDING HIGH IN PAC NW AND DEEPENING LOW IN SRN CA COMBINING TO PRODUCE A NORTHERLY BREEZE EVENT FOR THE VALLEY FLOOR TONIGHT AND FRIDAY. IF WINDS MATERIALIZE...LOWS WILL STAY MILD TONIGHT AND HIGHS WILL NOT BE AS WARM AS EXPECTED WITH 17.5 DEGREES FORECAST FOR 850MB OVER SAC FRI AFTN. APPROACHING TROF ON SATURDAY SHOULD AID STABILIZATION OF SIERNEV WITH WESTERLY FLOW. THE WESTERLY FLOW WILL NOT SUPPORT THE L/L WINDS...SO WINDS SHOULD END DURING FRI EVENING. MEDIUM RANGE SHOWS ANOTHER S/W AFFECTING THE MTNS POSSIBLY SATURDAY NIGHT/SUNDAY AM. BLU BB 052/063 055/066 054 623211 RBL UU 060/091 062/089 058 620000 SAC UU 056/088 054/084 053 620000 JAM
The office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 3:25 PM PDT | Severe Thunderstorm Warning | STO | Nevada, Placer | 50 min |
Nearby
Severe Thunderstorm Warnings in California, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.